Oral T4 Causing a Rash?

Last Updated: · Doctors
Authors

Question

I had a question about a patient of mine. She is a 10 yr old with a TSH of 211, FT 0.3, positive TPO and TG antibodies. I started her on 50 mcg of synthroid and she broke out into rash. A lower dose of 25 is also causing a rash. Do we have any other options?

Sachin Bendre MD
Peds Endo, Charleston WV

Response

Very unusual, and even strange. But in a 10 year old, and assuming you have seen the rash, I guess we need to believe the story. Strange since she obviously has T4 circulating in her own body, so why should she react to an oral T4 molecule? And the white 50ug tablet is supposed to have no dye or other allergen. But possible, since some people do, for example, develop antibodies that react with T4. Possible responses include- 1- checking the rash personally and interviewing the patient and family carefully to be sure you (we) understand the whole story. For example, does the mother have any unusual thyroid problem? 2-try another brand of the 50ug dose 3-try T3 4-try dessicated thyroid (Armour) 5- try continuation of the oral T4 to see if tolerance develops. Maybe some readers have better suggestions?? Please report back on what happens as this is a most unusual situation.

L De Groot, MD